Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 8, 2019, 3:26 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2019, 3:26 AM CDT (08:26 UTC)
- Expired
- Aug 8, 2019, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:17 AM CDT | HEAVY RAIN 6.3 | Colony, KS | |
| Aug 8, 7:18 AM CDT | HEAVY RAIN 4.27 | 5 N Westphalia, KS | |
| Aug 8, 7:26 AM CDT | FLASH FLOOD | 5 Sw Harris, KS | 1600 ROAD CLOSED DUE TO FLOODING APPROX. 5 NORTH OF WESTPHALIA. |
| Aug 8, 8:45 AM CDT | HEAVY RAIN 4.21 | 3 Sse Harris, KS | TOTAL IS A 24-HOUR OBSERVATION. SPOTTER REPORTED 2.35 INCHES SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 240 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WGUS53 KTOP 080826 FFWTOP KSC003-031-081430- /O.NEW.KTOP.FF.W.0056.190808T0826Z-190808T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 326 AM CDT Thu Aug 8 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Southwestern Anderson County in east central Kansas... Eastern Coffey County in east central Kansas... * Until 930 AM CDT Thursday. * At 324 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. An additional 2 to 3 inches of rainfall is expected through 8 AM. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Burlington, Colony, New Strawn, Westphalia, Kincaid, Lone Elm, Harris and Le Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3836 9580 3838 9541 3804 9509 3804 9567 $$ Gargan
2 follow-up statements
380 WGUS73 KTOP 081110 FFSTOP Flash Flood Statement National Weather Service Topeka KS 610 AM CDT Thu Aug 8 2019 KSC003-031-081430- /O.CON.KTOP.FF.W.0056.000000T0000Z-190808T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson-Coffey- 610 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR SOUTHWESTERN ANDERSON AND EASTERN COFFEY COUNTIES... At 606 AM CDT, Doppler radar indicated another cluster of thunderstorms over Lyon County will move southeast across the warned area. Three to five inches of rain have already fallen across the warned area overnight. An additional 1 to 2 inches are possible through 930 AM. Flash flooding is on going or expected to begin shortly due to runoff from the heavy rainfall overnight plus any additional rain fall this morning. Some locations that will experience flooding include... Burlington, Colony, New Strawn, Westphalia, Kincaid, Lone Elm, Harris and Le Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3836 9580 3838 9541 3804 9509 3804 9567 $$ Gargan
835 WGUS73 KTOP 081423 FFSTOP Flash Flood Statement National Weather Service Topeka KS 923 AM CDT Thu Aug 8 2019 KSC003-031-081430- /O.EXP.KTOP.FF.W.0056.000000T0000Z-190808T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson-Coffey- 923 AM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ANDERSON AND EASTERN COFFEY COUNTIES WILL EXPIRE AT 930 AM CDT... The heavy rain has ended and water over roads has been receding with no known major impacts lingering. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3836 9580 3838 9541 3804 9509 3804 9567 $$ BD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:44 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 7, 11:44 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1144 PM CDT Wed Aug 7 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 312 PM CDT Wed Aug 7 2019 Tonight through tomorrow morning the biggest concern will be the increasing threat of heavy rainfall across the area which has already seen a widespread 1-2 inches from last night. As the remnants from last nights MCS and now apparent MCV feature continues to shift southeast of the area, partial recovery of the BL has taken place over portions of the area from north central into east central Kansas. Associated weak isentropic ascent on the 315K level has increased along with ML instability giving way to showers and a few isolated rumbles of thunder this afternoon. Generally, mid level forcing mechanisms appear weak or limited within the northwest flow component across the region. However, there is a moderately strong upper level jet displaced just over extreme northeastern portions of the area. Therefore, have only maintained slight chances for precipitation or isolated storms this afternoon into the evening. The main concern for storms comes into the overnight period generally after midnight. As the LLJ jet increases in intensity and appears to be slow to veer, then the expectation will be for possibly and extended period of heavy rain across the area. Early storm clusters could pose a wind and hail threat but fairly quickly transition to mostly a heavy rain threat. Consensus amongst the short-term guidance including the HREF members are that the axis of heaviest precipitation will set up from north central areas back through east central Kansas. This is nearly over the same area that has already seen the highest rain totals from last night. Some widespread forecast amounts are as high as 5 inches. Certainly with PW amounts near 2 inches and a deeply saturated atmosphere with enhanced low level convergence along the surface warm front across the area then it seems plausible that up to 6 or 7 inches in some areas might not be totally out of the question. Therefore, have opted to expand the Flash Flood Watch into most Hwy 36 corridor counties. The LLJ may not completely begin to weaken or veer until early to mid morning, so this also give more confidence in a bit longer duration event along with the fact that most deterministic guidance started to come into agreement at the 00Z model runs yesterday and has maintained that agreement into today along with more short-term guidance hinting at possibly very high rainfall amounts. Considering all this, we have coordinated a moderate risk for flash flooding tonight with WPC as well. As morning precipitation comes to an end, then I'm forecasting much the same as today across the area with partial destabilization leading to afternoon showers and isolated thunderstorms. At this point, probability for hazardous weather appears to be low. .LONG TERM...(Thursday night through Wednesday) Issued at 312 PM CDT Wed Aug 7 2019 Current thinking for Thursday night into the Friday time frame are that associated synoptic boundaries reside south of the area with the focus for significant rainfall shifting south of the area. Into Friday night and Saturday, a broad low amplitude upper ridge should move over the area and help suppress much of the rain or storm threat into the weekend. Can't rule out that some decaying storm complexes move into the area during the overnight and early morning hours during the weekend. This threat appears the greatest during the morning Sunday. However, depending on the track of the storm systems around the periphery of the ridge, the bulk of the precipitation could pass through Nebraska before decaying. Slight shifts in the overall track could put some heavy precipitation and severe wind threat mainly north of the I-70 corridor. This is hard to pinpoint at this time however. Into early next week, the upper level pattern transitions to a zonal flow regime. Again the main threats for this period would appear to come during the overnight as at least partially convectively induced waves translate over the the area. The main period of potentially heavy rain threats for this period would likely be Monday night into Tuesday morning time frame. Temperatures for the period look remain slightly below normal into the 80s with a rain cooled atmosphere and a mix of cloud cover in place. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1144 PM CDT Wed Aug 7 2019 The southwestward shift to the more persistent and impactful convection appears to be materializing in recent radar trends of TSRA from central into southeast KS. Have backed off impacts and timing of TSRA at all sites and have included some MIFG at TOP and FOE with light winds and wet ground under patches of clear skies. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ008>010- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Drake LONG TERM...Drake AVIATION...65
Hazardous weather outlook, Aug 7, 3:11 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 311 PM CDT Wed Aug 7 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-082015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 311 PM CDT Wed Aug 7 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to redevelop overnight tonight and continue into Thursday morning. This redevelopment is likely to occur around or soon after midnight tonight. The thunderstorms could be capable of producing damaging wind gusts and hail initially. The biggest hazard will likely end up being flash flooding and river flooding. The forecast is for additional rain amounts of 2 to 4 inches with locally higher amounts possibly up to 6 inches, which would cause flash flooding. Therefore a flash flood watch has been posted for east central, and parts of northeast and north central Kansas from this evening through noon on Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms with periods of heavy rain are in the forecast through Saturday. While isolated severe weather is difficult to rule out, new rounds of heavy rain could enhance the risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:27 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 93 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.